Opioid-Related Adverse Effects in Children: Role of Gender Explored

This article originally appeared here.
Opioid-Related Adverse Effects
Opioid-Related Adverse Effects

(HealthDay News) — For children undergoing tonsillectomy, sex influences opioid-related adverse effects, according to a study published online December 17 in Pain Medicine.

Senthilkumar Sadhasivam, MD, MPH, from Cincinnati Children's Hospital, and colleagues conducted a prospective observational clinical study involving 219 white children, aged 6–15 years, undergoing outpatient tonsillectomy. All children received standard perioperative care with a standard intraoperative dose of morphine. Opioid-related adverse effects were assessed.

The researchers found that for girls, but not boys, there was a significant morphine effect for postoperative nausea and vomiting (PONV; P=0.001) and prolonged post-anesthesia recovery unit stay in association with PONV (P=0.010). There was no significant difference noted in the overall incidence of respiratory depression between boys and girls, but as the total perioperative morphine dose increased to ≥0.3mg/kg, the incidence of respiratory depression and PONV tended to be higher in white girls than boys (respiratory depression: 52 vs. 32%; PONV: 43 vs. 4%).

"This study demonstrates that [a] child's sex influences morphine's dose response and adverse effects," the authors write.

Abstract
Full Text (subscription or payment may be required)

Loading links....